Iowa, 2019Flooding in Iowa, March 11 to 31, 2019
March 11 to 31, 2019 · NWS DMX · 36 events in 20 counties and zones
Higher than average snowfall through the winter created a wet snowpack across much of Iowa which was still present into early March. A large storm system impacted the region through the middle of March which brought heavy rain and warm temperatures to the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Higher than average snowfall through the winter created a wet snowpack across much of Iowa which was still present into early March. A large storm system impacted the region through the middle of March which brought heavy rain and warm temperatures to the state. This system allowed much of the snowpack to melt across the state within a few days to a week. This heavy rain fell on frozen ground allowing nearly all of the rainfall and snowmelt to runoff into the river systems. This led to flooding on nearly all rivers and nearly all river points throughout central Iowa. The majority of the river flooding had ended with rivers returning to their banks by late March. However portions of the upper Des Moines Basin remained in flood into April. These points were the Des Moines River at Fort Dodge, and the West Fork of the Des Moines River at Estherville, Emmetsburg, and Humboldt. Many of the rises on the rivers were also due to ice jams that formed on the river channel due to break up jams as temperatures warmed and river levels rose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 11, 5:26 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Mar 11, 5:26 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
626 PM CDT Mon Mar 11 2019
.DISCUSSION.../Tonight through Monday/
Issued at 350 PM CDT Mon Mar 11 2019
Focus through the period still on strong storm system to impact the
region from Tuesday through Thursday. The main upper trough
continues to rotate off the coast of California with a southwesterly
flow pattern aloft into the central US. The first round of moisture
will spread northward late tonight into Tuesday along with some
strong WAA. Some dry air to fight, so have delayed the onset of
precipitation a bit further with the precipitation expected to
spread across the forecast area through the day Tuesday. With the
delay, the chances of any icing potential and freezing precipitation
has dwindled quite a bit. Still a small chance for a brief period in
the far west to northwest around the morning commute Tuesday. Strong
WAA should then allow the entire column to warm and send surface
temperatures above freezing allowing for mainly rain across the area
by late Tuesday morning into Tuesday afternoon.
Several surges of moisture northward through the state from Tuesday
night through Wednesday night in the WAA wing of this system with
increasing moisture across the state through the day Wednesday.
Dewpoints expected to rise to around 40 north and into the lower 50s
across the south through the day Wednesday. This warming coupled
with additional rainfall will allow for a period of rapid snowmelt
across the state Wednesday into Wednesday night. The snowpack is
still quite dense, but given the thermal profiles still should see
substantial melting through early Thursday. Heavy rainfall potential
still on tap with the surges of moisture into the state as the upper
low lifts into northern KS by Wednesday night. The surface low will
move into roughly the same location with the entire system lifting
northeastward through central and eastern Iowa late Wednesday night
through Thursday. Instability will allow for higher rain rates that
could push QPF above 2" in spots and possibly approaching up to 3"
through Thursday. Ponding of water on roads and in fields likely
with the heavy rainfall and snowmelt combination. Have issued a
Flood Watch as well for the flooding potential, as already saw a few
flooding issues with the heavy rainfall this past weekend. Ice jam
potential also increasing with the warm days forecast through
Thursday and a continued forecast of highs above freezing and into
the 40s through much of the entire period.
As the low lifts through the state Wednesday night into Thursday a
dry slot is expected to move through portions of the forecast area
especially the central/south which should provide a period of little
precipitation. On the backside of the system, deformation zone rain
may transition to snow as the column cools and surface temperatures
fall back to near freezing or below toward late Thursday afternoon
into Thursday evening. Tried to hasten the cooling in the guidance
grids, as right now think they don't move the cold air into the
forecast area fast enough. Could have some wet roads and other
conditions as well which could freeze with the push of cold air and
cause some icy spots on roads for the Thursday PM commute across the
west/north and into Thursday evening as some light snow is possible
before the precipitation tapers off through the night.
Dry conditions are then expected for Friday into the weekend, with
some river flood potential and ice jam potential continuing. The
extent of the river flood potential will be more apparent by late
this week as the QPF is determined from this upcoming system and we
go through the freeze/thaw diurnal cycle into early next week.
&&
.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 621 PM CDT Mon Mar 11 2019
A few pockets of fog are possible overnight otherwise VFR
conditions should prevail along with light winds. Cigs will lower
to IFR/LIFR throughout the day Tuesday along with increasing areas
of fog and rain. Expect widespread IFR/LIFR by Tuesday afternoon.
The wind will become breezy from the southeast on Tuesday.
&&
.HYDROLOGY...
Issued at 350 PM CDT Mon Mar 11 2019
Widespread rainfall amounts of around 1-2" likely across central
Iowa Tuesday into Thursday, with the majority of the rainfall and
heaviest rates coming late Tuesday night through Wednesday. Due to
possible thunderstorms, locally higher amounts in excess of 2" will
be possible as well. The heaviest rainfall is expected across the
northwest half of the state. The heavy rainfall will combine with
expected rapid snowmelt to bring an increasing flood threat to much
of the state Wednesday into Thursday. River levels are already
running above average due to the wet fall/winter and recent
rainfall. Additionally, ice jams in favored locations will also be
possible as a string of days above freezing are anticipated. The
flooding threat will extend beyond mainstem rivers, to smaller
basins and poor drainage areas as well. Please continue to pay
attention in the coming days for any flood warnings issued by the
NWS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Thursday evening for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.
&&
DISCUSSION...Beerends
AVIATION...Donavon
HYDROLOGY...Beerends
Hazardous weather outlook, Mar 11, 2:57 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CDT Mon Mar 11 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 PM CDT Mon Mar 11 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Moderate to heavy rainfall is possible Tuesday through Thursday
and may be accompanied at times by thunderstorms and fog. Very
strong and gusty winds are likely to develop later on Thursday
into the first part of Friday and with the possibility of light
snow at the end of the precipitation, this could cause blowing
snow. In addition to the precipitation, warmer temperatures will
cause much of the snow pack to melt and the runoff from both
snowmelt and rainfall may lead to flooding later this week. Ice
jams are also possible this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Ansorge
Flood, Warren
- When
- March 11, 10:15 PM CST to March 12, 12:00 PM CST
- Where
- Warren County, 0.86 mi SE of Churchville to 0.86 mi E of Wick
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 41.390, -93.760
The Middle River at Indianola crested at 23.92 feet likely due to an ice jam on 12 March 2019 at 07:30 UTC.
Flood, Wapello
- When
- March 12, 8:45 AM CST to 9:45 AM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa crested at 13.22 feet likely due to an ice jam on 12 March 2019 at 15:00 UTC.
Flood, Warren
- When
- March 12, 9:45 PM CST to March 14, 2:30 AM CST
- Where
- Warren County, 0.86 mi SE of Churchville to 0.86 mi E of Wick
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.390, -93.760
The Middle River at Indianola crested at 25.19 feet on 13 March 2019 at 15:30 UTC.
Flood, Dallas
- When
- March 13, 3:00 PM CST to March 14, 7:00 PM CST
- Where
- Dallas County, Van Meter to 1.38 mi NNE of Van Meter
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 41.530, -93.970
The South Raccoon River at Redfield crested three times during the period of flood. The first two crests and highest crests were due to ice jams, with the third crest from snowmelt and heavy rain. The first crest was 21.52 feet on 14 March 2019 at 00:00 UTC, the second crest was 22.13 feet on 14 March 2019 at 01:15 UTC, and the third crest was 21.16 feet on 14 March 2019 at 17:30 UTC.
Flood, Polk
- When
- March 13, 5:15 PM CST to March 24, 7:45 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Fleur Drive crested twice during the flood period. The first crest was 19.85 feet on 15 March 2019 at 15:00 UTC and the second crest was 19.60 feet on 17 March 2019 at 21:00 UTC.
Flood, Tama
- When
- March 13, 8:00 PM CST to March 21, 4:45 AM CST
- Where
- Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -92.770
The Iowa River at Tama Highway E49 crested at 13.95 feet on 16 March 2019 at 14:00 UTC.
Flood, Dallas
- When
- March 13, 10:15 PM CST to March 19, 4:15 AM CST
- Where
- Dallas County, Van Meter to 1.48 mi ESE of Booneville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.530, -93.970
The Raccoon River at Van Meter crested three times during the flood period. The first crest was 20.08 feet on 15 March 2019 at 00:00 UTC, the second crest was 19.27 feet on 15 March 2019 at 21:00 UTC, and the third crest was 19.11 feet on 17 March 2019 at 08:15 UTC.
Flood, Story
- When
- March 13, 10:30 PM CST to March 15, 12:30 PM CST
- Where
- Story County, 0.69 mi N of Ames Arpt to 2.66 mi S of Cambridge
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.010, -93.620
The South Skunk River at US Highway 30 Ames crested at 23.09 feet on 14 March 2019 at 19:45 UTC.
Flood, Polk
- When
- March 13, 11:00 PM CST to March 14, 3:15 AM CST
- Where
- Polk County, 1.24 mi SW of Capitol Hgts to 0.86 mi SSW of Youngstown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.610, -93.570
Fourmile Creek at Easton Boulevard crested at 12.80 feet on 14 March 2019 at 07:00 UTC.
Flood, Cass
- When
- March 14, 1:15 AM CST to 2:45 AM CST
- Where
- Cass County, 1.48 mi SSE of Lewis to 0.69 mi SSE of Lorah
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.280, -95.070
The East Nishnabotna River at Atlantic crested at 19.19 feet on 14 March 2019 at 07:45 UTC.
Flood, Black Hawk
- When
- March 14, 2:30 AM CST to March 18, 8:15 AM CST
- Where
- Black Hawk County, 0.69 mi S of Waterloo Ranch Arpt to 1.47 mi NE of Castle Hill
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.490, -92.280
Black Hawk Creek at Hudson crested 3 times during the flood period. The first and highest crest was 18.02 feet on 15 March 2019 at 08:45 UTC, the second crest was 16.03 feet on 16 March 2019 at 00:00 UTC, and the third crest was 15.13 feet on 17 March 2019 at 20:30 UTC.
Flood, Story
- When
- March 14, 2:30 AM CST to 1:00 PM CST
- Where
- Story County, 2.81 mi N of Ontario to 2.81 mi WNW of Ames Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.070, -93.690
Squaw Creek at Lincoln Way Ames crested two times during the period of flood. The first crest was 10.70 feet on 14 March 2019 at 13:30 UTC and the second crest was 10.75 feet on 14 March 2019 at 16:00 UTC.
Flood, Emmet
- When
- March 14, 3:15 AM CST to March 31, 11:59 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville crested three times during the period of flood. The first two crests were likely due to ice jams, with the third and highest crest of the flood period due to snowmelt and heavy rain. The river remained in flood into April. The first crest was 11.86 feet on 15 March 2019 at 22:30 UTC, the second crest was 12.44 feet on 19 March 2019 at 17:45 UTC, and the third crest was 15.25 feet on 25 March 2019 at 02:30 UTC.
Flood, Polk
- When
- March 14, 5:45 AM CST to March 28, 6:45 PM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River at SE 6th Street crested 3 times during the flood period. The first crest was 29.07 feet on 15 March 2019 at 19:30 UTC, the second crest was 29.15 feet on 16 March 2019 at 16:45 UTC, and the third crest was 29.17 feet on 17 March 2019 at 19:45 UTC.
Flood, Story
- When
- March 14, 7:15 AM CST to March 15, 6:00 AM CST
- Where
- Story County, 2.07 mi SE of Gilbert to 4.82 mi NNW of Ames
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.100, -93.620
The South Skunk River at West Riverside Ames crested at 13.97 feet on 15 March 2019 at 00:30 UTC.
Flood, Polk
- When
- March 14, 9:00 AM CST to March 18, 11:00 PM CST
- Where
- Polk County, 2.14 mi NNW of (Dsm)des Moines Intl to 1.55 mi E of West Des Moines
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.560, -93.680
The Raccoon River at Iowa Highway 28 crested twice during the flood period. The first crest was 37.43 feet on 15 March 2019 at 11:45 UTC and the second crest was 37.11 feet on 17 March 2019 at 19:00 UTC.
Flood, Webster
- When
- March 14, 12:00 PM CST to March 15, 1:45 AM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge went into flood 3 times and crested 8 times during the month of March. The first two periods of flood were likely due to ice jams. The first two crests occurred with the first period of flood, check other entries for later crests. The first crest during this period was 11.98 feet on 15 March 2019 at 03:00 UTC and the second crest was 12.03 feet on 15 March 2019 at 06:00 UTC.
Flood, Boone
- When
- March 14, 1:30 PM CST to 3:45 PM CST
- Where
- Boone County, 2.31 mi NNW of Luther to 8.84 mi SE of Moingona
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -93.970
The Des Moines River at Stratford crested at 20.33 feet likely due to an ice jam on 14 March 2019 at 21:00 UTC.
Flood, Warren
- When
- March 14, 2:30 PM CST to March 16, 9:15 AM CST
- Where
- Warren County, 2.32 mi NNW of Churchville to 3.45 mi W of Conger
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.430, -93.790
The North River at Norwalk crested at 24.41 feet on 15 March 2019 at 10:30 UTC.
Flood, Marshall
- When
- March 14, 5:00 PM CST to March 17, 9:30 AM CST
- Where
- Marshall County, 2.66 mi WSW of Marshalltown to Le Grand
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.040, -92.970
The Iowa River at Marshalltown crested two times during the flood period. The first crest was 20.32 feet on 15 March 2019 at 21:15 UTC and the second crest was 19.11 feet on 17 March 2019 at 11:30 UTC.
Flood, Butler
- When
- March 14, 10:15 PM CST to March 15, 3:00 PM CST
- Where
- Butler County, 6.65 mi E of New Hartford to 2.15 mi E of New Hartford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.490
Beaver Creek at New Hartford crested at 13.21 feet on 15 March 2019 at 09:15 UTC.
Flood, Greene
- When
- March 15, 12:00 AM CST to 4:30 PM CST
- Where
- Greene County, 2.07 mi N of Ralston to 7.21 mi WSW of Angus
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.080, -94.630
The North Raccoon River at Jefferson crested at 19.74 feet on 15 March 2019 at 15:30 UTC.
Flood, Palo Alto
- When
- March 15, 12:30 AM CST to March 31, 11:59 PM CST
- Where
- Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg crested three times during the period of flood. The first two crests were likely due to ice jams, with the third and highest crest of the flood period due to snowmelt and heavy rain. The river remained in flood into April. The first crest was 12.31 feet on 17 March 2019 at 19:00 UTC, the second crest was 12.47 feet on 18 March 2019 at 21:15 UTC, and the third crest was 13.44 feet on 25 March 2019 at 17:45 UTC.
Flood, Jasper
- When
- March 15, 2:00 AM CST to March 17, 3:30 AM CST
- Where
- Jasper County, 9.89 mi SSE of Galesburg to 3.61 mi SSW of Sully Muni Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.420, -92.870
The South Skunk River at Colfax crested at 18.80 feet on 16 March 2019 at 15:30 UTC.
Flood, Black Hawk
- When
- March 15, 2:45 AM CST to March 27, 2:00 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested 2 times during the flood period. The first crest was 93.51 feet on 16 March 2019 at 06:15 UTC and the second crest was 95.05 feet on 17 March 2019 at 19:00 UTC.
Flood, Wright
- When
- March 15, 4:00 AM CST to March 17, 9:00 PM CST
- Where
- Wright County, 2.13 mi SSE of Cornelia to 3.43 mi SW of Dows
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.750, -93.670
The Iowa River at Rowan crested at 13.15 feet on 16 March 2019 at 21:15 UTC.
Flood, Boone
- When
- March 15, 4:30 AM CST to March 24, 7:15 AM CST
- Where
- Boone County, 19.19 mi SE of Lanyon to 2.58 mi SSE of Dayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -93.970
The Des Moines River at Stratford crested three times during the period of flood. The first crest was 20.95 feet on 15 March 2019 at 20:15 UTC, the second at 22.01 feet on 18 March 2019 at 05:30 UTC, and the third crest was 22.14 feet on 21 March 2019 at 10:00 UTC.
Flood, Butler
- When
- March 15, 6:00 AM CST to March 18, 2:00 AM CST
- Where
- Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -92.490
The Shell Rock River at Shell Rock crested at 14.48 feet on 16 March 2019 at 19:30 UTC.
Flood, Black Hawk
- When
- March 15, 8:15 AM CST to March 24, 2:00 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested 2 times during the flood period. The first crest was 16.98 feet on 16 March 2019 at 08:45 UTC and the second crest was 18.64 feet on 18 March 2019 at 01:15 UTC.
Flood, Webster
- When
- March 15, 3:30 PM CST to March 16, 5:00 AM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
This was the second period of flood during the month of March for the Des Moines River at Fort Dodge. Two of the 8 crests that occurred during the flood periods in March occurred during this flood period and were likely due to ice jams. The first crest during this period (third overall for March) was 11.28 feet on 15 March 2019 at 22:45 UTC and the second crest this period (fourth overall for March) was 11.28 feet on 16 March 2019 at 04:45 UTC.
Flood, Cerro Gordo
- When
- March 15, 6:00 PM CST to 7:30 PM CST
- Where
- Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 43.290, -93.280
The Winnebago River at Mason City crested at 10.10 feet likely due to an ice jam on 16 March 2019 at 00:00 UTC.
Flood, Polk
- When
- March 15, 8:45 PM CST to March 16, 7:00 AM CST
- Where
- Polk County, 2.08 mi SE of Lovington to 13.48 mi ESE of Johnston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.630, -93.670
Beaver Creek at Grimes crested at 14.26 feet on 16 March 2019 at 08:45 UTC.
Flood, Dallas
- When
- March 16, 10:00 AM CST to March 24, 12:00 AM CST
- Where
- Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -94.030
The North Raccoon River at Perry crested at 21.15 feet on 16 March 2019 at 20:15 UTC. This data was estimated as the gauge stopped reporting and manual wire weight observations were conducted in the absence of the gauge reports.
Flood, Webster
- When
- March 16, 4:00 PM CST to March 31, 11:59 PM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
This was the third period of flood during the month of March for the Des Moines River at Fort Dodge. The flooding from this period continued into April. Four of the 8 crests that occurred during the flood periods in March occurred during this flood period. The first crest during this period (fifth overall for March) was 12.42 feet on 17 March 2019 at 03:30 UTC, the second crest this period (sixth overall for March) was 12.59 feet on 18 March 2019 at 07:15 UTC, the third crest this period (seventh overall for March) was 13.72 feet on 19 March 2019 at 12:30 UTC, and the fourth crest this period (eighth overall for March) was 15.04 feet on 21 March 2019 at 10:00 UTC.
Flood, Humboldt
- When
- March 16, 6:00 PM CST to March 31, 11:59 PM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt crested five times during the period of flood. The first three crests were likely due to ice jams, with the remaining two due to snowmelt and heavy rain. The river remained in flood into April. The first crest was 10.63 feet on 17 March 2019 at 03:30 UTC, the second crest was 12.50 feet on 17 March 2019 at 22:15 UTC, the third crest was 13.06 feet on 19 March 2019 at 11:00 UTC, the fourth crest was 14.6 feet on 20 March 2019 at 15:30 UTC, and the fifth crest was 13.79 feet on 29 March 2019 at 01:45 UTC.
Flood, Kossuth
- When
- March 16, 7:45 PM CST to March 24, 12:00 PM CST
- Where
- Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.880, -94.150
The East Fork of the Des Moines River at Algona crested two times during the flood period. The first crest was 18.63 feet on 18 March 2019 at 03:45 UTC and the second crest was 18.60 feet on 19 March 2019 at 03:30 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Avalanche in New Mexico, March 11 to 14, 20197 injured · $9.8 million · EF2 · 47 events
- Heavy Snow in Washington, March 11 to 12, 201921 events
- Winter Storm and Heavy Snow in Colorado, March 11 to 14, 201914 events
- Hail and Damaging Winds in Georgia, March 11, 2019$5,000 · 2.75 in hail · 14 events
- Heavy Snow in Idaho, March 11 to 12, 201914 events
- Winter Storm in Colorado, March 11 to 14, 201913 events
- Flooding in Indiana, March 11 to 23, 20195 events
- High Wind in Montana, March 11, 201959 kt wind · 2 events
- Winter Storm in Arizona, March 11 to 13, 20192 events
- High Wind in Indiana, March 11, 201950 kt wind · 1 event
- Avalanche in Wyoming, March 11, 20191 event
- Damaging Wind in Georgia, March 11, 201950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811814, 811805, 811815, 811822, 811819, 811790, 811821, 811831, 811829, 811830, 811784, 811835, 811827, 811799, 811832, 811820, 811800, 811806, 811818, 811788, 811768, 811811, 811823, 811834, 811786, 811789, 811807, 811793, 811785, 811803, 811796, 811797, 811817, 811804, 811828, 811808.